The Centers for Disease Control and Prevention (CDC) released data on Thursday about the number of hospitalizations and deaths associated with electronic cigarettes or vaping.
CDC reports that as of January 14, 2020 2,668 cases of hospitalization or deaths were reported by all 50 states, the District of Columbia, and two U.S. territories (Puerto Rico, and the U.S. Virgin Islands).
Sixty people have died from lung damage in 27 states and the District of Columbia, including Alabama, California, Connecticut, Delaware, the District of Columbia, Florida, Georgia, Illinois, Indiana, Kansas, Louisiana, Massachusetts, Michigan, Minnesota, Mississippi, Missouri, Montana, Nebraska, New Jersey, New York, Oregon, Pennsylvania, Rhode Island, South Carolina, Tennessee, Texas, Utah, and Virginia.
The CDC has dubbed the “newly identified lung disease linked to vaping” EVALI, according to Yale Medicine, which is an acronym that stands for e-cigarette or vaping product use-associated lung injury:
The illness was first recognized by the CDC in August 2019 after health department officials across the country began to work together to study cases of severe, sometimes fatal, lung infections that arose suddenly in otherwise healthy individuals. The number of people who needed to be hospitalized after experiencing symptoms ranging from shortness of breath to fever quickly rose in many states around the U.S. As more details emerged, doctors and researchers discovered that patients shared at least one common risk: all reported they had recently used e-cigarette or vaping products.
Even though the agency announced that vitamin E acetate appears associated with this vaping-related illness, federal investigators have not yet identified a single ingredient (though there could be several) that causes EVALI. It’s therefore unclear how the condition develops or why, in the most severe and life-threatening cases, it causes the lungs to stop functioning altogether.
However, CDC and Food and Drug Administration (FDA) officials urge everyone to avoid e-cigarette or vaping products that contain tetrahydrocannabinol, or THC (a high-inducing chemical derived from marijuana). THC has been detected in most of the EVALI case samples tested by the FDA so far, according to the CDC. In additional guidance, the FDA cautioned people against adding additional substances to vaping products and to not use products obtained off the street. To completely avoid one’s risk of developing EVALI, the CDC states, “consider refraining from use of all e-cigarette, or vaping, products.”
In its latest report, the CDC said “more deaths are under investigation.”
Follow Penny Starr on Twitter